Texas, 2024

Drought in Texas, July 1 to 31, 2024

July 1 to 31, 2024 · NWS SJT · 4 events in 4 counties and zones

Drought conditions intensified across portions of the Concho Valley and northwest Hill Country during the month of July.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Drought conditions intensified across portions of the Concho Valley and northwest Hill Country during the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 30, 11:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1244 AM CDT Mon Jul 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 116 PM CDT Sun Jun 30 2024

Will let the Heat Advisory die at 7 PM this evening, although it
may only be a brief lull of a day or two. Trend that stated
yesterday continue into this afternoon with temperatures peaking
more in the 97 to 102 range with heat index values generally
100-105. Short term blends and raw model data suggest something
very similar for tomorrow, with dewpoints falling in the afternoon
fast enough to keep heat index below criteria. Hotter temperatures
will return for Tuesday so it will likely be only a 1 day
reprieve.

Winds dropped off enough to allow lows in the some locations to
drop down into the lower 70s and that will likely happen again
tonight in some areas. Most areas wont be quite that lucky and
still see lows in the mid/upper 70s.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 112 PM CDT Sun Jun 30 2024

Above-normal temperatures are expected to hang round through at
least Thursday of this week as an upper-level ridge sits over the
area. Temperatures are expected to peak on Tuesday and Wednesday,
with highs around 100 to 106. Temperatures and heat indices on
the Fourth of July will remain elevated, with values in the upper
90s to near 104. The heat risk is forecast to be in the extreme
category for both San Angelo and Abilene, which means there is a
very high risk for heat-related illnesses on the fourth. There is
a slight chance of showers in the northern Big Country late
Thursday, but right now it looks like most of the precipitation
should remain to our north and west and there shouldn't be impacts
to July Fourth festivities. The ridge will weaken over our area
starting Friday, as an upper low traverses over the Midwest and
breaks down the ridge. We could potentially see a weak front
Friday into Saturday, increasing rain chances and slightly
decreasing temperatures. Rain amounts are still uncertain at this
time, as models still vary on how far south the better rain
amounts will make it. The front along with the weakening ridge
will help to lower our temperatures a few degrees, putting them
closer to normal for Friday and the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1243 AM CDT Mon Jul 1 2024

Generally VFR conditions expected over the next 24 hours. Some
scattered clouds at around 2000ft are possible around sunrise this
morning. Otherwise, southerly winds will increase this morning and
become gusty this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    101  78 102  78 /   0   0   0   0
San Angelo 102  77 104  77 /   0   0   0   0
Junction   100  74 101  75 /   0   0   0   0
Brownwood  100  76 102  76 /   0   0   0   0
Sweetwater 102  78 104  78 /   0   0   0   0
Ozona       97  74  99  74 /   0   0   0   0
Brady       97  75  99  75 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....AP
AVIATION...SK
Hazardous weather outlook, Jun 30, 12:26 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
126 PM CDT Sun Jun 30 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
126 PM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Hot and dry conditions will continue this afternoon, leading to an
increase in the threat of heat related illnesses. A Heat Advisory
in effect for much of West Central through sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

although temperatures may be a degree or two cooler for Monday,
hotter temperatures and higher humidity values will return for mid
week and more Heat Advisories may be required.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Irion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across portions of Irion County.

Drought, Tom Green

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across portions of Tom Green County.

Drought, Schleicher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across portions of Schleicher County.

Drought, Crockett

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across portions of Crockett County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203297, 1203298, 1203299, 1203300.